The Annals of Applied Probability

Branching processes with dependence but homogeneous growth

Peter Jagers

Full-text: Open access


A (general) branching process, where individuals need not reproduce independently, satisfies a homogeneous growth condition if, vaguely, one would not expect the progeny from any one individual to make out more than its proper fraction of the whole population at any time in the future. This notion is made precise, and it is shown how it entails classical Malthusian growth in supercritical cases, in particular for population size-dependent Bienaymé-Galton-Watson and Markov branching processes, and for nondecreasing age-dependent processes with continuous life span distributions.

Article information

Ann. Appl. Probab., Volume 9, Number 4 (1999), 1160-1174.

First available in Project Euclid: 21 August 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60F25: $L^p$-limit theorems 92A15

Branching processes population dynamics cell kinetics population size dependence


Jagers, Peter. Branching processes with dependence but homogeneous growth. Ann. Appl. Probab. 9 (1999), no. 4, 1160--1174. doi:10.1214/aoap/1029962868.

Export citation


  • Athrey a, K. B. and Ney, P. (1972). Branching Processes. Springer, Berlin.
  • Dubuc, S. (1970). La fonction de Green d'un processus de Galton-Watson. Studia Math. 34 69-87.
  • Gy llenberg, M. and Webb, G. F. (1990). A nonlinear structured cell population model of tumor growth with quiescence. J. Math. Biol. 28 671-694.
  • Jagers, P. (1975). Branching Processes with Biological Applications. Wiley, Chichester.
  • Jagers, P. (1989). General branching processes as Markov fields. Stochastic Process Appl. 32 183-212.
  • Jagers, P. (1996). Towards dependence in general branching processes. In Classical and Modern Branching Processes (K. Athrey a and P. Jagers, eds.) Springer, New York.
  • Jagers, P. (1997). Coupling and population dependence in branching processes. Ann. Appl. Probab. 7 281-298.
  • Keller, G., Kersting, G. and R ¨osler, U. (1987). On the asy mptotic behaviour of discrete time stochastic growth processes. Ann. Probab. 15 305-343.
  • Kersting, G. (1986). On recurrence and transience of growth models. J. Appl. Probab. 23 614- 625.
  • Klebaner, F. (1984). Geometric rate of growth in population size dependent branching processes. J. Appl. Probab. 21 40-49.
  • Klebaner, F. (1985). A limit theorem for population size dependent branching processes. J. Appl. Probab. 22 48-57.
  • Klebaner, F. (1989). Geometric growth in near-supercritical population size dependent multity pe Galton-Watson processes. Ann. Probab. 17 1466-1477.
  • Klebaner, F. (1994). Asy mptotic behaviour of Markov population processes with asy mptotically linear rate of change. J. Appl. Probab. 31 614-625.
  • K ¨uster, P. (1983). Generalized Markov branching processes with state dependent offspring distribution. Z. Wahrsch. Verw. Gebiete 64 475-503.
  • K ¨uster, P. (1985). Asy mptotic growth of controlled Galton-Watson processes. Ann. Probab. 13 1157-1178.
  • Lindvall, T. (1992). Lectures on the Coupling Method. Wiley, Chichester.
  • Nerman, O. (1981). On the convergence of super-critical general (C-M-J) branching processes. Z. Wahrsch. Verw. Gebiete 57 365-395.
  • Neveu, J. (1986). Arbres et processus de Galton-Watson. Ann. Inst. H. Poincar´e 22 199-207.